Our firm was one of the lead firms during the notorious "fen phen" litigation, when women who used that diet drug developed such serious side effects that the drug was withdrawn from the market. The injuries were damage to the valves of the heart and also pulmonary hypertension, sometimes fatal.
Now we fear that history will be repeating itself with two new drugs for weight loss which the FDA has just approved: Qsymia and Belviq. Users should be alert to the possibility of side effects.
QSYMIA. This drug is, like "fen phen," actually two drugs in one pill. In fact, one of the two drugs in Qsymia is the "phen" in the old drug (phentermine)! The other is Topamax, which is already on the market as an anti-seizure medication. There already has been lots of litigation over side effects from Topamax, claiming that it caused numbness in the limbs.
Some physicians have cautioned that not only is Qsymia likely not to produce significant weight loss, but also may cause side effects. Sidney Wolfe, director of the health research group at Public Citizen, a consumer group, says it was "reckless" of the FDA to approve Qsymia. He says research shows the medication increases heart rate, and four patients on the diet pill had non-fatal heart attacks during the research, while none of those on the placebo had heart attacks.
We should not forget that when the supplier of Qsymia originally sought FDA approval in 2010 it was rejected because of concerns that it could cause birth defects. Hence today there is warning that pregnant women should not use it. At that time the FDA was also concerned about heart palpitations showing up in users during clinical trials.
Some people have already been exposed to the two drugs combined now in Qysmia by virtue of "off label" prescriptions of both for weight loss, and may have experienced some of the problems discussed here.
BELVIQ. It has already been acknowledged that users of this drug may develop what is called a "serotonin syndrome," which involves an overload on serotonin in the brain due to taking several drugs together. Users are supposed to be cautious if also taking drugs for migraine or depression. The syndrome, which can be fatal, may involve high blood pressure or rapid heart beat. Further, in patients with diabetes, low blood sugar may develop.